Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 91, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 8, 2007, 9:17 PM CDT for Brown County, Jackson County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2007, 9:17 PM CDT (02:17 UTC)
- Expired
- Aug 9, 2007, 1:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Brown County, KS, Jackson County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 9:30 PM CDT | HEAVY RAIN 2 | 1 S Soldier, KS | AMOUNT OF RAIN THAT FELL BETWEEN 830PM AND 930PM. SPORADIC PEA SIZE HAIL ALSO REPORTED. |
| Aug 8, 10:04 PM CDT | HEAVY RAIN 3.5 | 5 Nne Hiawatha, KS | AMOUNT OF RAIN THAT FELL BETWEEN APPROXIMATELY 730PM AND 930PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2462 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 090218
FFWTOP
KSC013-085-090615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT WED AUG 8 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BROWN COUNTY IN NORTHEAST KANSAS...
WESTERN AND NORTHERN JACKSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 115 AM CDT
* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE THUNDERSTORMS PRODUCING PRODUCING 2 TO 3 INCHES OF RAINFALL
ACROSS WESTERN AND NORTHERN JACKSON AND SOUTHERN BROWN COUNTIES.
THE LINE OF STORMS WAS MOVING SLOWLY EAST AT 10 MPH WHILE
INDIVIDUAL THUNDERSTORMS WERE MOVING NORTHEAST AT 25 MPH. TRAINING
OF THUNDERSTORMS PRODUCING HEAVY RAINFALL MAY CAUSE ANOTHER 2 TO 3
INCHES OF RAINFALL OVER THE NEXT COUPLE OF HOURS.
* LOCATIONS IMPACTED INCLUDE...
WILLIS...
WHITING...
SOLDIER...
ROBINSON...
POWHATTAN...
NETAWAKA...
KICKAPOO RESERVATION...
HORTON...
HOLTON...
EVEREST...
CIRCLEVILLE...
RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS
ARE SUBJECT TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3926 9603 3943 9557 3965 9555 3965 9533
3986 9533 3971 9578 3956 9578 3955 9602
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 2:50 PM CDT, 6 hours 27 minutes earlier.
Area forecast discussion, Aug 8, 2:50 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT WED AUG 8 2007 .DISCUSSION... ANOTHER DAY OF HOT AND HUMID WEATHER WITH SEVERAL SURFACE BOUNDARIES NOTED ACROSS THE REGION. MORNING CONVECTION AND ASSOCIATED CLOUD COVER HELPED INITIALLY KEEP TEMPERATURES DOWN BUT HAS SINCE MOVED EAST/DISSIPATED LEAVING BEHIND SEVERAL STRINGS OF CLOUD SHEETS/HCR. THE CLOUDS AIDED IN LIMITING BOUNDARY LAYER MIXING WHICH IN COMBINATION WITH SCATTERED CONVECTION/NOW EVAPORATING HAS PROMOTED A SETUP OF HOT AFTERNOON TEMPERATURES AND QUITE MOIST AT THE SURFACE RESULTING IN ANOTHER AFTERNOON OF DANGEROUS HEAT INDEX READINGS. AS MENTIONED ABOVE...SEVERAL OUTFLOW/DIFFERENTIAL HEATING BOUNDARIES EXIST ACROSS THE REGION. AS THE DAY PROGRESSED...SEVERAL OF THESE BOUNDARIES HAVE BECOME STATIONARY OR LIFTED BACK TO THE NORTH. AS OF EARLY AFTERNOON...1) ONE BOUNDARY STRETCHED FROM KANSAS CITY TO OTTAWA TO NORTH OF EMPORIA TO ABILENE CONVERGING INTO 2) A LARGER-SCALE TROUGH TO WEST OF MEADE TO HUTCHINSON TO SALINA. 3) ANOTHER WELL DEFINED CONFLUENCE ZONE WAS LOCATED FROM NEAR MANHATTAN TO HASTINGS. ALONG AND NORTH OF THESE BOUNDARIES WILL CONTAIN THE HIGHEST PROBABILITY OF CONVECTIVE INITIATION. SEVERE WEATHER PARAMETERS ARE RAPIDLY IMPROVING OVER NORTH CENTRAL INTO NORTHEAST KANSAS ALONG WITH MODEST MID LEVEL FLOW. ANY STORM THAT DEVELOPS THIS AFTERNOON INTO EARLY EVENING WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER...WITH HAIL UP TO QUARTER SIZE AND DAMAGING DOWNBURST WINDS. IN ADDITION...WITH SEVERAL SUBTLE SURFACE BOUNDARIES AND LOWER DEWPOINT DEPRESSIONS ALONG WITH ENHANCED SRH WITH BACKED FLOW WILL PROMOTE A SMALL WINDOW OF OPPORTUNITY FOR A TORNADO TO OCCUR. SCATTERED CONVECTION WILL OVERSPREAD THE CWA TONIGHT...LOSING ORGANIZATION WITH TIME. AN ISOLATED SEVERE STORM IS POSSIBLE WITH A GREATER THREAT FROM LOCALLY HEAVY RAINFALL IN ISOLATED AREAS. LOWS WILL FALL INTO THE MIDDLE TO UPPER 70S WITH A GRADUAL DECREASE IN CONVECTION FROM NORTHWEST TO SOUTHEAST WITH TIME. SLIGHTLY DRIER AIR BEHIND THE SURFACE TROUGH WILL ADVECT INTO THE AREA TOMORROW. WHILE AFTERNOON TEMPERATURES ARE EXPECTED TO REMAIN HOT...SURFACE MOISTURE ACROSS THE NORTHERN HALF OF THE CWA IS EXPECTED TO BE LOWER THAN PREVIOUS DAYS. WITH THAT SAID...REMOVED NORTHERN HALF OF CWA FROM ADVISORY. OVERNIGHT SHIFT WILL HAVE TO FURTHER EVALUATE SITUATION...AS VARIABLES THAT DETERMINE THE 105 3-HOUR REQUIREMENTS COULD EASILY BE SWAYED PENDING CONVECTIVE EVOLUTION FROM TONIGHTS ACTIVITY. BLAIR THURSDAY NIGHT AND FRIDAY...BOTH THE NAM AND GFS SHOW A QUICK RETURN OF DEEP GULF MOISTURE AS THE SFC/850MB WINDS VEER TO THE SOUTHEAST AND SOUTH ON THE WEST SIDE OF THE DEPARTING 850MB/SFC RIDGE...WHICH WILL MOVE EAST ACROSS MO ON FRIDAY. THE UPPER LEVEL RIDGE WILL BEGIN TO BUILD NORTH ACROSS THE SOUTHERN AND CENTRAL PLAINS...THUS WE SHOULD SEE SYNOPTIC SCALE SUBSIDENCE ACROSS THE CWA INCREASE...WHICH SHOULD LIMIT ANY THUNDERSTORM CHANCES FRIDAY MORNING AS THE DEEP MOISTURE ADVECTS NORTHEAST ACROSS THE CWA. DEEPER 850MB MOISTURE COMBINED WITH EVAPOTRANSPIRATION MAY ALLOW HEAT INDICES TO REACH TO OR EVEN ABOVE THE 105 DEGREE LEVEL. THE WESTERN AND NORTHERN COUNTIES MAY MIX DEEP ENOUGH TO DROP SURFACE DEWPOINTS INTO THE MID AND UPPER 60S...THUS HEAT INDICES MAY BE AROUND OR SLIGHTLY ABOVE 100 DEGREES. THEREFORE...THE HEAT ADVISORY WILL CONTINUE GENERALLY ALONG AND SOUTH OF I-70. FRIDAY NIGHT THROUGH WEDNESDAY...EXPECT HOT AND MAINLY DRY CONDITIONS. BOTH THE ECMWF AND GFS SHOW THE CENTER OF THE UPPER RIDGE TO REMAIN ACROSS THE SOUTHERN AND CENTRAL PLAINS. IF THE 5H RIDGE AXIS IS CENTERED OVER EASTERN KS...MANY SITES ACROSS THE CWA MAY REACH THE 100 DEGREE MARK WITH READINGS AS HIGH AS 103 DEGREES. IF THE CENTER OF THE 5H RIDGE AXIS REMAINS ACROSS WESTERN KS THEN THE EASTERN COUNTIES WILL REACH THE UPPER 90S WITH AROUND 100 DEGREES ACROSS THE WESTERN COUNTIES. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 70S. THERE MAY BE ENOUGH MIXING AND SUBSIDENCE TO KEEP DEWPOINTS IN THE MID TO UPPER 60S AND ALLOW THE HEAT INDEX NOT TO RISE TOO MUCH ABOVE THE AMBIENT TEMPERATURE. THOUGH WITH EVAPOTRANSPIRATION...DEWPOINT TEMPERATURES MAY REMAIN IN THE LOWER 70S DURING THE AFTERNOON HOURS AND CAUSE HEAT INDICES TO REACH BETWEEN 105 TO 112 DEGREES. ITS TOO EARLY TO MAKE SUCH DEWPOINT FORECASTS FOR THE EXTENDED PERIOD. 66 && .AVIATION... CU FIELD OVER NORTHERN HALF OF REGION WITH SCATTERED CEILINGS ON THE ORDER OF 3000-5000FT. ANTICIPATE CONVECTION TO DEVELOP LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS AS TAF FORECAST REFLECTS THIS. FOR ADDITIONAL DETAILS...REFER TO SHORT TERM FORECAST DISCUSSION. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 700 PM CDT TODAY FOR ALL COUNTIES. HEAT ADVISORY THURSDAY THROUGH 700 PM CDT FRIDAY FOR AREAS ALONG AND SOUTH OF INTERSTATE 70. && BLAIR/66
Hazardous weather outlook, Aug 8, 5:08 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 508 PM CDT WED AUG 8 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-092215- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 508 PM CDT WED AUG 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS...GENERALLY NORTH OF A CONCORDIA...TO CLAY CENTER...TO HOLTON LINE. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING DAMAGING OUTFLOW WINDS...QUARTER SIZE HAIL AND HEAVY RAINFALL. AN ISOLATED TORNADO MAY BE POSSIBLE ALONG AND NORTH OF HIGHWAY 36 NEAR THE OUTFLOW BOUNDARY. HEAT INDICES WILL CONTINUE TO RANGE BETWEEN 105 TO 111 DEGREES INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDICES MAY INCREASE TO AROUND 106 DEGREES...MAINLY ALONG AND SOUTH OF I-70 ON THURSDAY AND FRIDAY AFTERNOONS. THE HOT WEATHER WILL CONTINUE THROUGH MOST OF NEXT WEEK. HEAT INDICES MAY REACH AROUND 105 DEGREES DURING THE AFTERNOON HOURS SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Special weather statement, Aug 8, 7:58 PM CDT, 1 hour 19 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 758 PM CDT WED AUG 8 2007 KSZ011-024-090145- JACKSON-NEMAHA- 758 PM CDT WED AUG 8 2007 THROUGH 845 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF EASTERN AND SOUTHEAST NEMAHA AND NORTHERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WOODLAND...WETMORE...SOLDIER...NETAWAKA AND CIRCLEVILLE. A TORNADO WATCH IS ALSO IN EFFECT. THE STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 8, 8:05 PM CDT, 1 hour 12 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 805 PM CDT WED AUG 8 2007 KSZ023-090145- POTTAWATOMIE- 805 PM CDT WED AUG 8 2007 THROUGH 845 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHEAST POTTAWATOMIE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ONAGA AND HAVENSVILLE. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Special weather statement, Aug 8, 8:09 PM CDT, 1 hour 8 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 809 PM CDT WED AUG 8 2007 KSZ036-037-090200- GEARY-MORRIS- 809 PM CDT WED AUG 8 2007 THROUGH 900 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF GEARY AND MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE GEARY COUNTY STATE PARK...WHITE CITY AND DWIGHT.
Special weather statement, Aug 8, 8:27 PM CDT, 50 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 827 PM CDT WED AUG 8 2007 KSZ037-090215- MORRIS- 827 PM CDT WED AUG 8 2007 THROUGH 915 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE LATIMER...WHITE CITY...WILSEY...PARKERVILLE... COUNCIL GROVE LAKE AND COUNCIL GROVE.
Local storm report, Aug 8, 8:35 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT WED AUG 08 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 6 N HERINGTON 38.76N 96.94W
08/08/2007 E1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
EKSpecial weather statement, Aug 8, 8:42 PM CDT, 35 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 842 PM CDT WED AUG 8 2007 KSZ011-012-023-024-090230- BROWN-JACKSON-NEMAHA-POTTAWATOMIE- 842 PM CDT WED AUG 8 2007 THROUGH 930 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 20 MPH ACROSS PORTIONS OF NEMAHA...BROWN...JACKSON AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE WHITING...EMMETT...EVEREST...HOLTON...POTAWATOMI RESERVATION...DELIA...MAYETTA...DENISON AND HOYT. A TORNADO WATCH IS ALSO IN EFFECT. THE STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:52 PM CDT | Flash Flood Warning | TOP | Nemaha | 3 hr |
| Aug 8, 9:27 PM CDT | Flash Flood Warning | TOP | Brown, Jackson | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.